Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 243, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 4, 2009, 2:30 PM EDT for Emanuel County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2009, 2:30 PM EDT (18:30 UTC)
- Expired
- May 4, 2009, 2:52 PM EDT
- In force
- 22 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Emanuel County, GA
The radar
The Robins AFB radar (KJGX), 97 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 041830
SVRFFC
GAC107-041915-
/O.NEW.KFFC.SV.W.0243.090504T1830Z-090504T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 PM EDT MON MAY 4 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EMANUEL COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 315 PM EDT
* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 3 MILES WEST OF
SUMMERTOWN...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MODOC...THREE POINTS AND CANOOCHEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR SOUTHEAST GEORGIA.
&&
LAT...LON 3263 8240 3275 8244 3277 8241 3280 8242
3281 8241 3281 8237 3284 8232 3280 8222
3282 8216 3281 8214 3268 8209
TIME...MOT...LOC 1830Z 256DEG 26KT 3273 8236
$$1 follow-up statement
000
WWUS52 KFFC 041852
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT MON MAY 4 2009
GAC107-041901-
/O.CAN.KFFC.SV.W.0243.000000T0000Z-090504T1915Z/
EMANUEL GA-
252 PM EDT MON MAY 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EMANUEL COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
NORTHERN EMANUEL COUNTY AND SEVERE WEATHER IS NO LONGER EXPECTED.
IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EAST CENTRAL GEORGIA.
LAT...LON 3263 8240 3275 8244 3277 8241 3280 8242
3281 8241 3281 8237 3284 8232 3280 8222
3282 8216 3281 8214 3268 8209
TIME...MOT...LOC 1851Z 256DEG 26KT 3277 8219
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:04 AM EDT, 10 hours 26 minutes earlier.
Area forecast discussion, May 4, 4:04 AM EDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 404 AM EDT MON MAY 4 2009 .SHORT TERM /TODAY THROUGH WEDNESDAY/... ACTIVE MEAN ZONAL FLOW WITH A SERIES OF EMBEDDED VIGOROUS SHORT WAVES TO CONTINUE ACROSS THE U.S. THROUGHOUT THE UPCOMING WEEK. THE ONLY REAL CHANGE THROUGH THE NEXT SEVEN DAYS IS A GRADUAL DEVELOPMENT AND MODEST NORTHWARD EXPANSION OF THE SUBTROPICAL RIDGE FROM THE SOUTHWEST U.S. INTO THE SOUTH CENTRAL U.S. AS THIS OCCURS...THE FLOW ALOFT WILL GRADUALLY TRANSITION FROM WSW TO WNW BY THE END OF THE WEEK. OVERALL IMPLICATIONS TO THIS FORECAST PACKAGE WILL BE MINOR WITH EACH SHORT WAVE TRACKING ACROSS THE AREA HAVING THE POTENTIAL TO BRING SHRA/TSRA TO THE CWA. SFC ANALYSIS SHOWS THAT A COLD FRONT REMAINS STALLED JUST TO THE NORTH OF GA ACROSS THE TN VALLEY EARLY THIS MORNING. THE MAIN NEGATIVELY TITLED SHORT WAVE AND ASSOCIATED MCV/SQUALL LINE THAT TRAVERSED THE CWA SUN AFTERNOON...HAS MOVED NE INTO NC/VA AND DISSIPATED. IT LEFT A BRIEF MESOHIGH/STABLE/COOLER AIR MASS IN ITS WAKE. HOWEVER...A SERIES OF WEAKER SHORT WAVES CONTINUE TO TRAVEL THROUGH THE SOUTHERN STREAM FROM THE CENTRAL/SOUTHERN PLAINS INTO THE SE. SHRA/TSRA WERE REDEVELOPING ACROSS C/WC AL EARLY THIS MORNING IN AN AREA OF SFC MOISTURE/WIND CONVERGENCE AND IN ADVANCE OF THE NEXT UPSTREAM SHORT WAVE. THERE APPEAR TO BE AT LEAST TWO SUCH SHORT WAVES THAT WILL TRAVERSE THE AREA DURING THE NEXT 24 HRS...AND WITH NO CHANGE IN THE MOIST/UNSTABLE AIR MASS PRESENT ACROSS THE REGION...EACH CAN RENEW SHRA/TSRA ACTIVITY ACROSS THE CWA. THE MAIN PROBLEM IS DETERMINING WHAT AREA HAS THE HIGHEST THREAT FOR TSRA...HENCE SEVERE WX...AND HEAVY RAIN. THE GFS AND ECMWF/NAM ARE SOMEWHAT AT ODDS WITH RESPECT TO THESE FACTORS. THE GFS RAPIDLY EXPANDS THE C/WC AL CONVECTION ACROSS WC/C GA DURING THE MORNING HOURS...AND KEEPS REGENERATING CONVECTION ACROSS CENTRAL GA THROUGHOUT THE DAY IN RESPONSE TO ADDITIONAL UPSTREAM ENERGY. THE ECMWF/NAM INDICATE FAR LESS CONVECTIVE DEVELOPMENT ACROSS GA...BUT DO INDICATE BETTER CONVECTIVE POTENTIAL ACROSS CENTRAL GA. AFTER DISCUSSION WITH HPC/SPC AND NEIGHBORING OFFICES AND ANALYSIS OF THE THREE MODELS INDICATED...RAINFALL ACROSS THE EXISTING FFA AREA IS NOT EXPECTED TO BE SUFFICIENT TO SUPPORT ADDITIONAL FLOODING. THUS...PLAN TO CANCEL THE FLOOD WATCH WITH THIS FORECAST PACKAGE. WITH RESPECT TO SEVERE...HOWEVER...THE THREAT FOR SUCH WILL CONTINUE...MAINLY ACROSS CENTRAL/SOUTH GA TODAY. INSTABILITY IS NOT OVERLY IMPRESSIVE IN THESE AREAS...BUT ALL OF THE MODELS SUGGEST SOME FORM OF A LLJ TO DEVELOP ACROSS S/C GA BY AFTERNOON...ALTHOUGH THE GFS DEVELOPMENT OF A 50KT LLJ IN THESE AREAS APPEARS EXCESSIVE. SPC HAS A SLIGHT RISK ACROSS CENTRAL GA FOR TODAY...WHICH AGREES WITH CURRENT THINKING. ACTIVITY IS EXPECTED TO DIMINISH AFT 00Z. THERE MAY BE A LULL IN CONVECTIVE ACTIVITY TUE...BUT WITH ADDITIONAL SHORT WAVES IN THE FLOW AND THE FRONT REMAINING STALLED NEAR THE GA/TN BORDER...CONVECTIVE ACTIVITY CANNOT BE RULED OUT...SO WILL NEED TO AT LEAST CARRY SLIGHT CHC/CHC POPS FOR TUE...ESPECIALLY AFTERNOON. BY WED...A STRONGER AND AGAIN NEGATIVELY TITLED SHORT WAVE ROTATES THROUGH THE TN VALLEY. WHILE THE FOCUS OF THIS WAVE APPEARS TO BE SLIGHTLY FURTHER N THAN THE SUN SYSTEM...SHEAR AND HIGH INSTABILITY SUGGEST A GOOD THREAT FOR SHRA/TSRA...SOME POSSIBLY SEVERE ONCE AGAIN. SPC HAS ALREADY OUTLOOKED N GA FOR DAY 3...SO SEVERE HAS BEEN ADDED TO THE WX GRID ONCE AGAIN. FOR TEMPS...THE MET MOS HAS CONSISTENTLY BEAT THE MAV MOS THE PAST FEW DAYS. ABUNDANT CLOUD COVER AND SHRA/TSRA ACTIVITY SUGGEST THAT THE COOLER MET...HENCE PERSISTENCE...APPEARS MORE REASONABLE AGAIN TODAY. AM A LITTLE CONCERNED THAT NW AREAS MAY SEE A LITTLE MORE SUN...ALLOWING TEMPS TO WARM CLOSER TO 80 IN THOSE AREAS. MORE BREAKS IN THE CLOUD COVER SHOULD ALLOW FOR SLIGHTLY HIGHER TEMPS TUE. ON WED...SHRA/TSRA ACTIVITY MAY SPREAD INTO THE AREA EARLY ENOUGH IN THE DAY TO HOLD TEMPS MORE IN LINE WITH THE GENERALLY COOLER MAV MOS...MAINLY ACROSS THE NORTH. .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS NOTED ABOVE...AN ACTIVE W-WNW FLOW ALOFT WILL CONTINUE INTO THE EXTENDED PERIODS. THE MAIN DIFFERENCE IS THE GRADUAL LOW LATITUDE AMPLIFICATION OF THE SUBTROPICAL RIDGE ACROSS THE SOUTHERN STATES. THIS WILL EFFECTIVELY SHIFT THE BETTER DYNAMICS FURTHER NORTH ACROSS THE CENTRAL AND NORTH U.S. NONETHELESS...WITH WNW FLOW ALOFT AND A SERIES OF EMBEDDED SHORT WAVES CONTINUING...THERE WILL CONTINUE TO BE CHANCES FOR SHRA/TSRA ACTIVITY THROUGH THE EXTENDED PERIODS...ALBEIT THE OVERALL POPS SHOULD BE MORE IN THE SLIGHT CHANCE/CHANCE CATEGORY THAN IN THE LIKELY TO CATEGORICAL RANGE OF THE SHORT TERM. AT THIS POINT...TIMING OF SHORT WAVES WOULD RESULT IN THE BEST CHANCE FOR CONVECTION IN THE FRI AND SUN TIME FRAME...ESPECIALLY ACROSS THE NORTH. BEYOND SUN...THE ECMWF/GFS SUGGEST THAT THE AXIS OF THE SUBTROPICAL RIDGE WILL SHIFT EAST INTO THE MIDSOUTH AND SE U.S. AS A RESULT...WOULD EXPECT SHRA/TSRA ACTIVITY TO BECOME INCREASINGLY DIURNAL AND PULSE IN NATURE. WE ARE RAPIDLY MOVING INTO THAT TIME OF YEAR WHEN IT IS ALMOST IMPOSSIBLE TO COMPLETELY SHUT OF CONVECTION ACROSS THE SE U.S. MIN TEMPS SHOULD REMAIN WELL ABOVE NORMALS THROUGH THE EXTENDED AS A WARM...HUMID AIR MASS REMAINS IN PLACE. MAX TEMPS WILL AVERAGE NEAR NORMAL AT THE BEGINNING OF THE EXTENDED PERIOD...BUT TREND TOWARD ABOVE NORMAL READINGS AS THE SUBTROPICAL RIDGE EXPANDS NORTHEAST INTO THE REGION. THE MOSTEMP GUIDANCE APPEARS MUCH MORE REASONABLE FOR MAX TEMPS...ESPECIALLY ACROSS NW GA...THAN THE ADJUSTED MAV MOS. && .AVIATION... BUBBLE HIGH IN THE WAKE OF SUNDAY'S CONVECTION HAS SET UP ACROSS THE AREA AND HAS KEPT VSBYS A BIT BETTER THAN NORMAL FOR OVERNIGHT PERIODS. CONVECTION...ALBEIT WEAK...HAS CONTINUED TO DEVELOP TO THE WEST AND WILL MOVE ACROSS METRO ATL AIRPORTS THIS MORNING. DO NOT EXPECT SIGNIFICANT TSRA HIS MORNING...BUT WILL MENTION SHRA IN MOST SITES...WITH SOME VCTS IN THE SOUTHERN AIRPORTS. BY LATE MORNING...AIRMASS SHOULD DESTABILIZE SUFFICIENTLY TO SUPPORT TSRA IN VCTY...AND MORE WIDESPREAD IN SOUTH GA. CIGS WILL GRADUALLY IMPROVE TO MVFR/LOW VFR RANGE BY LATE MORNING EXCEPT IN TSRA. WINDS WILL REMAIN OUT OF THE SOUTHWEST AND RATHER LIGHT FOR THE DAY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 73 63 79 62 78 / 70 20 20 20 70 ATLANTA 73 63 79 63 78 / 90 20 20 30 70 BLAIRSVILLE 69 59 75 60 72 / 50 20 20 30 70 CARTERSVILLE 75 60 80 60 77 / 60 20 20 40 70 COLUMBUS 76 64 83 64 84 / 100 50 20 20 50 GAINESVILLE 73 63 77 61 75 / 60 20 20 30 70 MACON 77 63 84 62 85 / 100 70 20 20 50 ROME 75 59 79 64 75 / 60 20 20 40 70 PEACHTREE CITY 73 60 80 61 79 / 100 20 20 30 70 VIDALIA 82 65 83 63 86 / 100 90 30 20 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 19/27
Hazardous weather outlook, May 4, 10:50 AM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1050 AM EDT MON MAY 4 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-051015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1050 AM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL GEORGIA. ISOLATED THUNDERSTORMS POSSIBLE IN NORTH GEORGIA THIS AFTERNOON. .SYNOPSIS... A WEAK BOUNDARY THAT WAS OVER SOUTHERN GEORGIA THIS MORNING HAS LIFTED TO CENTRAL GEORGIA. THIS WILL REMAIN NEARLY STATIONARY FOR THE REST OF THIS AFTERNOON AND EVENING. WEAK UPPER LEVEL IMPULSES WILL MOVE ALONG THIS BOUNDARY THROUGH TONIGHT BRINGING INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS TO THE REGION. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE FREQUENT LIGHTNING...PENNY TO NICKEL SIZED HAIL...AND WIND GUSTS TO 60 MPH...MAINLY ALONG AND TO THE SOUTH OF A LINE FROM LAGRANGE TO GRIFFIN TO WARRENTON. NORTH OF THAT LINE...OCCASIONAL LIGHTNING IS THE PRIMARY HAZARD FROM AFTERNOON THUNDERSTORMS. .DISCUSSION... THE AREA SOUTH OF THE THE WEAK BOUNDARY ACROSS CENTRAL GEORGIA WILL BE THE FOCUS FOR ANY SEVERE THUNDERSTORM DEVELOPMENT. DEWPOINTS HAVE RISEN INTO THE UPPER 60S AND LOWER 70S SOUTH OF THE BOUNDARY...AND WITH WEAK UPPER LEVEL IMPULSES MOVING ACROSS THIS AREA...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP. CAPES ARE EXPECTED TO RANGE FROM 2000 TO 2500 SOUTH OF THE BOUNDARY ALONG WITH LIFTED INDEX VALUES OF -2 TO -4. THEREFORE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL GEORGIA SOUTH THIS AFTERNOON AND INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE BETTER CHANCES FOR SEVERE STORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED AND MARGINAL SEVERITY OF ANY STORMS THAT FORM...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Local storm report, May 4, 1:36 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
136 PM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM NON-TSTM WND GST 2 SW FORT BENNING 32.34N 84.99W
05/04/2009 M59.00 MPH CHATTAHOOCHEE GA OTHER FEDERAL
SOUTHERLY WIND GUST ALONG NORTHERN FRINGE OF
PRECIPITATION AREA...POSSIBLY ASSOCIATED WITH SMALL SCALE
WAKE LOW OR GRAVITY WAVE.
&&
SNELSONThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:12 PM EDT | River Flood Warning | FFC | Whitfield | 49 hr |
| May 4, 1:18 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens, Wilkinson | 42 min |
| May 4, 2:05 PM EDT | Tornado Warning | FFC | Washington | 25 min |
| May 4, 2:26 PM EDT | Tornado Warning | FFC | Glascock, Jefferson, Washington | 49 min |
| May 4, 3:02 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 19 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.